Wisconsin, 2025

Flooding in Wisconsin, August 18 to 21, 2025

August 18 to 21, 2025 · NWS ARX · 2 events in 2 counties and zones

Heavy rainfall during the middle of August resulted in minor flooding along portions of the Trempealeau and Platte rivers in Western Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Heavy rainfall during the middle of August resulted in minor flooding along portions of the Trempealeau and Platte rivers in Western Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 18, 5:23 PM CST, 6 hours 7 minutes earlier. Its key messages:

  • Low chances for showers and storms through this afternoon, tapering off through the evening.
  • Fog expected to develop overnight, impacting much of the region. Some areas of dense fog will be possible.
  • Cooler and mostly dry conditions return on Tuesday and linger through the weekend.
Area forecast discussion, Aug 18, 5:23 PM CST, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
623 PM CDT Mon Aug 18 2025

.KEY MESSAGES...

- Low chances for showers and storms through this afternoon,
  tapering off through the evening.

- Fog expected to develop overnight, impacting much of the
  region. Some areas of dense fog will be possible.

- Cooler and mostly dry conditions return on Tuesday and linger
  through the weekend.

&&

.DISCUSSION...
Issued at 147 PM CDT Mon Aug 18 2025

Today and Tonight: Lingering Rain Chances This Afternoon, Foggy
Tonight

The MCS from this morning that dropped a widespread 2-6 inches
across Northeastern Iowa has finally moved to the east of the
area with only light rain remaining. The surface low appears to
be just to our northwest across Central Minnesota as of 18Z.
Wrap around showers have been on a downward trend in the last
hour or so but as skies start to clear out from the west,
indications from hi-res guidance is that we will see an uptick
in showers and storms. If we can clear out, this would allow for
the cap to erode and convective temperatures to be approached.
Storms would likely form over Southeastern Minnesota where
clouds have already broken up and across far southern/eastern
portions of our local area closer to where the more readily
available instability is already located. SBCAPE across these
areas would be around 1000 J/kg but shear is rather weak with
only around 20 kts of effective bulk shear. As such, would
expect these storms to be more pulse-like and scattered in
nature. Any location under these storms would see a quick burst
of heavy rain as pWats are still in the 1.8-2 inch range across
the region. This moisture should remain in place until the cold
front fully works its way through our area later tonight.
Precip chances wane for much of the area after 00Z as the
surface low continues to push east.

As the nighttime inversion sets up again for the overnight
hours, fog is expected to develop across much of the Upper
Mississippi Valley thanks to recent abundant rainfall and
plentiful soil moisture. A deep light wind layer on 18.16
RAP/HRRR soundings and NBH probabilities of fog development in
the 30-50% range also support the development of fog overnight
so have included patchy and areas of fog across the area until
after sunrise when it should burn off.

Tuesday - This Weekend: Cooler and Drier, Pleasant Overall

The long-term forecast looks to remain steady-state from what
has been advertised in the last few days. Strong upper level
ridging builds across the area, putting the Upper Midwest in
northwest flow aloft. And with the cold front through the area,
we'll start to see a cooler and drier airmass move into the
area. The cold front is not a particularly strong one with the
cooler/drier air lagging back a little bit. As such, portions of
north-central and west-central Wisconsin could see some wrap-
around showers on the back side of the surface low tomorrow
afternoon but confidence in this occurring is still pretty low.
The drier airmass finally arrives on Wednesday as a weak
surface high finally drops into the region with pleasant
conditions expected Wednesday and Thursday with highs in the
upper 70s to lower 80s and dew points in the lower 60s.

A strong upper trough is expected to move into British Columbia
starting on Wednesday. As this moves east, it will work to
flatten the aforementioned upper ridge. This will give the low
a path to move into the northern Great Lakes region by this
weekend. A corresponding surface low is expected to move into
Ontario by Thursday, pushing a cold front through the Northern
Plains and into the Upper Midwest by Friday. Some rain chances
are expected along the front but they remain pretty low overall
with better chances further north and west across the Dakotas
and northwestern Minnesota. Outside of some precip chances along
the front, a much deeper cool airmass is expected to move in
behind the front with projected 850 mb temps between 5-10
degrees below normal. High temperatures for the weekend could
very well only reach into the upper 60s to lower 70s. As such,
in their latest 6-10 day temperature outlook, CPC has put the
Upper Midwest in an area of 60-70% chance for below normal
temperatures. With the cold core upper low sitting over the
Great Lakes through the weekend and potentially into early next
week, a beautiful looks to be on tap for the Coulee region!

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 625 PM CDT Mon Aug 18 2025

The combination of light winds, clearing skies, and light winds
will result in the development of widespread dense fog overnight
tonight and early Tuesday morning. This fog will form between
19.05z and 19.08z and dissipate between 19.13z and 19.15z.

&&

.HYDROLOGY...
Issued at 147 PM CDT Mon Aug 18 2025

Heavy rain has finally come to a much welcomed end across the
area. Many locations across the area have seen 2-6 inches of
rain in the last 24 hours with some locations, especially across
far northeast Iowa seeing rainfall upwards of 10 inches in the
last 72 hours. This has lead to flash flooding across much of
rural southeastern Minnesota and northeastern Iowa.

Rivers across this region have also responded accordingly with
many jumping into action or minor flood stage. A few rivers,
namely the Cedar & its tributaries and the Turkey River have
jumped all the way to moderate and even major flood stage at
some locations. With the repeated rainfall across the area, this
has lead to increased runoff into the rivers and hence some
steep rises in the past few hours. These are notoriously fast
responding rivers so this isn't surprising. Current forecasts
have these rivers cresting in the next 12-24 hours before
gradually coming down over the coming days. Additional details
are available in the river flood warning products that have
been issued for all locations at or above minor flood stage. Any
activity through tonight should be highly scattered in nature
and shouldn't have much impact on river rises.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Barendse
AVIATION...Boyne
HYDROLOGY...Barendse
Hazardous weather outlook, Aug 18, 1:02 PM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
202 PM CDT Mon Aug 18 2025

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-192315-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
202 PM CDT Mon Aug 18 2025

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A few strong storms will be possible this afternoon and early
evening. The main hazards with any storms would be gusty winds and
brief heavy downpours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Grant

When
August 18, 11:30 PM CST to August 19, 3:15 AM CST
Where
Grant County, 2.24 mi NE of Rockville to 2.54 mi NE of Rockville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
42.738, -90.643

Heavy rainfall during the middle of August allowed the Platte River of Rockville to rise into flood stage during the evening hours on August 19th. The river then rose to a crest of 10.20 ft in minor flood stage before falling below flood stage during the morning hours on August 20th.

Flood, Trempealeau

When
August 19, 8:45 PM CST to August 21, 7:30 AM CST
Where
Trempealeau County, 1.85 mi W of Pine Creek to 1.62 mi W of Pine Creek
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.134, -91.557

Heavy rainfall during the middle of August allowed the Trempealeau River at Dodge to rise into flood stage during the evening hours on August 19th. The river then rose to a crest of 10.92 ft in minor flood stage before falling below flood stage during the morning hours on August 20th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289370, 1289369.